Alert archive / North Carolina / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 3, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at Apr 6, 2009, 9:55 AM EDT for Bladen County, Columbus County, Robeson County, North Carolina; Dillon County, Horry County, Marion County, South Carolina. It was in force for 65 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 6, 2009, 9:55 AM EDT (13:55 UTC)
- Expired
- Apr 6, 2009, 11:00 AM EDT
- In force
- 65 min
- Issued by
- NWS Wilmington, NC
- Area
- Storm-based polygon
Counties Bladen County, NC, Columbus County, NC, Robeson County, NC, Dillon County, SC, Horry County, SC, Marion County, SC
The radar
The Wilmington radar (KLTX), 49 km from the middle of the area, began a volume at 13:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 6, 10:35 AM EDT | TSTM WND DMG | 4 Se Clarkton, NC | ONE HOUSE SHIFTED FROM FOUNDATION. DAMAGE TO OTHER HOMES IN THE AREA...EXTENT UNKNOWN AT THIS TIME. DAMAGED STRUCTURES WERE ON PORTERSVILLE SCHOOL RD AND FARMERS UNION RD. |
| Apr 6, 10:40 AM EDT | TORNADO 2 | 5 Se Clarkton, NC | ONE HOUSE SHIFTED FROM FOUNDATION. DAMAGE TO OTHER HOMES IN THE AREA. WIND SPEEDS ESTIMATED AT 115 MPH. |
| Apr 6, 10:43 AM EDT | TSTM WND DMG | 6 Se Clarkton, NC | NUMEROUS LARGE LIMBS DOWN AND THREE MEDIUM ORNAMENTAL TREES WERE UPROOTED. SHINGLES RIPPED OFF THE ROOF OF A HOUSE ALONG SUSIE BALDWIN ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 40 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 6, 7:07 AM EDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 1.9 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1894 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 462 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 337 m²/s²
- 0-3 km storm-relative helicity
- 342 m²/s²
- Significant tornado parameter
- 4.4
- Supercell composite
- 17.7
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KILM 061355
SVRILM
NCC017-047-155-SCC033-051-067-061500-
/O.NEW.KILM.SV.W.0003.090406T1355Z-090406T1500Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
955 AM EDT MON APR 6 2009
THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN HORRY COUNTY IN NORTHEAST SOUTH CAROLINA
NORTHEASTERN MARION COUNTY IN NORTHEAST SOUTH CAROLINA
SOUTHEASTERN DILLON COUNTY IN NORTHEAST SOUTH CAROLINA
SOUTHEASTERN ROBESON COUNTY IN SOUTHEAST NORTH CAROLINA
BLADEN COUNTY IN SOUTHEAST NORTH CAROLINA
NORTHERN COLUMBUS COUNTY IN SOUTHEAST NORTH CAROLINA
* UNTIL 1100 AM EDT
* AT 953 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
FORK...OR NEAR MULLINS...AND MOVING NORTHEAST AT 45 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
LAKE VIEW BY 1000 AM...
FAIR BLUFF BY 1005 AM...
BARNESVILLE BY 1010 AM...
EVERGREEN BY 1015 AM...
BLADENBORO BY 1025 AM...
ABBOTTSBURG BY 1030 AM...
MORE DANGEROUS THUNDERSTORMS MAY DEVELOP AND AFFECT OTHER COMMUNITIES
IN THE WARNED AREA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A SMALL INTERIOR ROOM.
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING AND HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 PM EDT MONDAY AFTERNOON
FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA.
&&
PLEASE REPORT HAIL...DOWNED TREES OR DAMAGING WINDS TO THE NATIONAL
WEATHER SERVICE IN WILMINGTON NC...TOLL FREE AT 877-633-6772...WHEN
YOU CAN DO SO SAFELY.
LAT...LON 3485 7849 3442 7822 3440 7826 3435 7820
3435 7818 3434 7817 3432 7818 3423 7892
3420 7922 3434 7940
TIME...MOT...LOC 1355Z 239DEG 48KT 3427 7918
$$
152 follow-up statements
000
WWUS52 KILM 061425
SVSILM
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
1025 AM EDT MON APR 6 2009
SCC033-051-067-061434-
/O.CAN.KILM.SV.W.0003.000000T0000Z-090406T1500Z/
DILLON SC-MARION SC-HORRY SC-
1025 AM EDT MON APR 6 2009
...THE SEVERE THUNDERSTORM WARNING FOR EXTREME NORTH CENTRAL HORRY...
NORTHEASTERN MARION AND SOUTHEASTERN DILLON COUNTIES IS CANCELED...
A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 PM EDT MONDAY AFTERNOON
FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA.
PLEASE REPORT HAIL...DOWNED TREES OR DAMAGING WINDS TO THE NATIONAL
WEATHER SERVICE IN WILMINGTON NC...TOLL FREE AT 877-633-6772...WHEN
YOU CAN DO SO SAFELY.
LAT...LON 3485 7849 3442 7822 3440 7826 3434 7817
3432 7819 3426 7883 3426 7902 3435 7912
3438 7913
TIME...MOT...LOC 1424Z 239DEG 48KT 3447 7878
$$
NCC017-047-155-061500-
/O.CON.KILM.SV.W.0003.000000T0000Z-090406T1500Z/
COLUMBUS NC-BLADEN NC-ROBESON NC-
1025 AM EDT MON APR 6 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 AM EDT
FOR SOUTHEASTERN ROBESON...BLADEN AND NORTHERN COLUMBUS COUNTIES...
AT 1024 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR ABBOTTSBURG...OR 10 MILES NORTHWEST OF WHITEVILLE...
MOVING NORTHEAST AT 45 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
ABBOTTSBURG BY 1030 AM EDT...
ELKTON BY 1035 AM EDT...
LISBON BY 1040 AM EDT...
WHITE LAKE BY 1045 AM EDT...
KELLY BY 1050 AM EDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 PM EDT MONDAY AFTERNOON
FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA.
&&
PLEASE REPORT HAIL...DOWNED TREES OR DAMAGING WINDS TO THE NATIONAL
WEATHER SERVICE IN WILMINGTON NC...TOLL FREE AT 877-633-6772...WHEN
YOU CAN DO SO SAFELY.
LAT...LON 3485 7849 3442 7822 3440 7826 3434 7817
3432 7819 3426 7883 3426 7902 3435 7912
3438 7913
TIME...MOT...LOC 1424Z 239DEG 48KT 3447 7878
$$
15000
WWUS52 KILM 061456
SVSILM
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
1056 AM EDT MON APR 6 2009
NCC017-047-155-061506-
/O.EXP.KILM.SV.W.0003.000000T0000Z-090406T1500Z/
COLUMBUS NC-BLADEN NC-ROBESON NC-
1056 AM EDT MON APR 6 2009
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ROBESON...BLADEN
AND NORTHERN COLUMBUS COUNTIES WILL EXPIRE AT 1100 AM EDT...
AT 1056 AM EDT...THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING
HAS WEAKENED...THUS THE WARNING WILL BE ALLOWED TO EXPIRE.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 PM EDT MONDAY AFTERNOON
FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA.
PLEASE REPORT HAIL...DOWNED TREES OR DAMAGING WINDS TO THE NATIONAL
WEATHER SERVICE IN WILMINGTON NC...TOLL FREE AT 877-633-6772...WHEN
YOU CAN DO SO SAFELY.
LAT...LON 3485 7849 3442 7822 3440 7826 3434 7817
3432 7819 3426 7883 3426 7902 3435 7912
3438 7913
TIME...MOT...LOC 1456Z 239DEG 48KT 3469 7834
$$
15What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 6, 7:54 AM EDT, 2 hours 1 minute earlier.
Area forecast discussion, Apr 6, 7:54 AM EDT, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
754 AM EDT MON APR 6 2009
.SYNOPSIS...
A STRONG COLD FRONT WILL MOVE ACROSS THE EASTERN CAROLINAS EARLY
THIS AFTERNOON...BRINGING WITH IT A BREEZY/WINDY DAY WITH THE
LIKELIHOOD OF SHOWERS AND THUNDERSTORMS UP UNTIL IT MOVES OFF THE
COAST. ARCTIC HIGH PRESSURE WILL BUILD IN BEHIND THIS FRONT THROUGH
WEDNESDAY...RESULTING IN UNSEASONABLY COOL TEMPERATURES THROUGH
WEDNESDAY. TEMPERATURES MORE TYPICAL OF APRIL WILL RETURN THURSDAY
THROUGH SUNDAY...WITH RAIN CHANCES INCREASING FRIDAY AND FRIDAY
NIGHT AHEAD OF THE NEXT COLD FRONT.
&&
.NEAR TERM /THROUGH TONIGHT/...
AS OF 330 AM MONDAY...PRE-FRONTAL POPCORN TYPE CONVECTION EARLY THIS
MORNING WILL GIVE WAY TO MORE ORGANIZED CONVECTION TOWARD AND AFTER
SUNRISE. THE BEST CHANCES FOR THIS CONVECTION WILL LIE ALONG THE
COLD FRONT EXTENDING FROM THE INTENSE LOW LIFTING ACROSS THE NE
STATES TODAY. ALL BETS ARE OFF FOR CONVECTION AFTER 2 PM WHEN THE
COLD FRONT MOVES OFF THE COAST PER GFS MODEL. MODEL SOUNDINGS
INDICATE THE BEST INSTABILITY TO RESIDE EAST OF I-95...CLOSER TO THE
COAST. HOWEVER...WOULD NOT ADVERTISE TOO CLOSE WHERE THE COOL SSTS
OF THE ATLANTIC SHELF WATERS WOULD HAVE A DROWNING EFFECT ON ANY OF
THIS CONVECTION. THE PCPN ALONG AND AHEAD OF THE FRONTAL BOUNDARY IS
HAVING A DIFFICULT TIME STAYING TOGETHER AS IT TRACKS ACROSS THE
MOUNTAINS. LOOKS LIKE THERE WILL BE A TENDENCY FOR THE CLOUD AND
PCPN ASSOCIATED WITH THE COLD FRONT TO SCOUR OUT SOME GIVEN THE
PROGGED FLOW ALOFT. HOWEVER...THE BUFR SOUNDINGS INDICATE ENOUGH
PLENTY OF MOISTURE EAST OF I-95 AND C NO REASON FOR STORMS TO
BLOSSOM OUT ONCE THE COLD FRONT MAKES IT TO THE CENTRAL CAROLINAS.
WITH A TIGHTENED SFC PRESSURE GRADIENT PRIOR AND AFTER THE COLD
FRONTAL PASSAGE...AND A CONTINUED DEEPENING LOW SLOWLY LIFTING
ACROSS THE NE STATES. WIND SPEEDS ACROSS THE AREA WILL RANGE FROM
15-25 GUSTY PRIOR TO CFP...20-30 MPH AND GUSTY AFTER CFP. THE
COMBINATION OF SUBSIDENCE FROM ALOFT...COLD AIR ADVECTION AND THE
TIGHTENED SFC PRESSURE GRADIENT WILL RESULT IN WIND GUSTS UP TO 35
TO POSSIBLY 40 MPH THOSE SEVERAL HRS IMMEDIATELY AFTER THE COLD
FRONT PUSHES THROUGH. WINDS WILL STAY FRISKY TONIGHT FROM CONTINUED
CAA AND THE TIGHTENED SFC PG.
SKIES WILL LIKELY ONLY CLEAR OUT IMMEDIATELY AFTER THE COLD FRONT
PUSHES THROUGH THIS AFTERNOON BUT BECOME VARIABLY CLOUDY LATER THIS
EVENING AND TONIGHT. THIS A RESULT OF THE UPPER TROF AXIS PROGGED TO
REMAIN WEST OF THE ILM CWA...AND ENOUGH MOISTURE AVAILABLE.
BASED ON LATEST GUIDANCE INCLUDING MOS...HAVE TWEAKED MAN TEMPS HIER
BY A DEGREE OR 3...AND FOR TONIGHTS MINS A DEGREE OR 2 LOWER.
&&
.SHORT TERM /TUESDAY THROUGH WEDNESDAY/...
AS OF 3 AM MONDAY...UNSEASONABLY COOL WEATHER WILL DOMINATE THE
PERIOD...WITH THE MAIN FORECAST CHALLENGE BEING THE POTENTIAL FOR
FREEZING TEMPERATURES AROUND DAYBREAK ON WEDNESDAY.
THERE WILL BE A TIGHT GRADIENT BETWEEN HIGH PRESSURE SETTLING OVER
THE GULF OF MEXICO...AND LOW PRESSURE LIFTING INTO EASTERN
CANADA...WHILE A SERIES OF IMPULSES ROUNDS THE BASE OF THE UPPER
TROF. AS A RESULT...THE BOUNDARY LAYER WILL NOT FULLY DECOUPLE
TUESDAY NIGHT AND TEMPS WILL BE PREVENTED FROM BOTTOMING OUT.
WITH WINDS STAYING UP AROUND 5-7 KT FROST IS NOT A CONCERN...BUT
TEMPS COULD BRIEFLY DIP BELOW FREEZING AROUND SUNRISE. IF THE LAST
UPPER IMPULSE CROSSING THE AREA AROUND 06Z WED IS SLOWER OR
STRONGER THAN EXPECTED...TEMPS WILL STAY ABOVE FREEZING. A FASTER
OR WEAKER IMPULSE WOULD ALLOW FOR A LONGER DURATION OF FREEZING
TEMPS...AND PERHAPS COOLER THAN THE CURRENTLY ADVERTISED 28-32
DEGREES. STILL ENOUGH UNCERTAINTY TO HOLD OFF ON ANY 4TH PERIOD
FREEZE WATCH...SO WILL LEAVE IT TO THE DAY CREW TO GO FOR EITHER A
WATCH OR A WARNING.
DAYTIME TEMPS WILL ALSO RUN 15-20 DEGREES BELOW NORMAL THROUGH THE
PERIOD. EVEN WITH MIXING TO 800MB ON TUESDAY...MID 50S IS ABOUT THE
BEST WE CAN DO. LOW-LEVEL THERMAL TROF STARTS TO LIFT OUT ON
WEDNESDAY...BUT TEMPS WILL STRUGGLE TO CRACK 60 IN THE AFTERNOON.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
AS OF 3 AM MONDAY...RETURN FLOW BEGINS TO SET UP OUT OF THE WEST
ON WEDNESDAY NIGHT AS THE SFC RIDGE WILL REMAIN SUPPRESSED TO OUR
SOUTH. THIS WILL MEAN AN END TO THE FREEZE THREAT OF THE NIGHT
BEFORE...AS TEMPS SHOULD BOTTOM OUT IN THE LOWER 40S.
SFC HIGH WILL TAKE UP RESIDENCE OFF THE FLORIDA COAST BY THURSDAY
MORNING AND SOLID RETURN FLOW WILL ALLOW SEASONAL TEMPS TO RETURN.
CHANCE OF SHOWERS AND STORMS FRIDAY AND FRIDAY NIGHT AHEAD OF A
COLD FRONT ASSOCIATED WITH A PROGRESSIVE UPPER TROF. LOW AMPLITUDE
OF THE UPPER FEATURE WILL LIMIT ANY POST-FRONTAL CAA...SO EXPECT
MILD AND DRY CONDITIONS FOR THE WEEKEND.
&&
.AVIATION /12Z SUNDAY THROUGH THURSDAY/...
A COLD FRONT WILL MOVE THROUGH THE FLO/LBT TERMINALS 14Z-15Z AND THE
COASTAL TERMINALS 17Z-18Z. GENERALLY MVFR CEILINGS BLO 2K EXPECTED
PRIOR TO FROPA ALONG WITH TEMPO SHOWERS REDUCING VISIBILITIES TO
3SM-5SM. ALSO...SEA FOG WILL AFFECT MYR/CRE BUT EXPECT VISIBILITIES
TO REMAIN MVFR OR BETTER DUE TO STRONG SOUTHWEST COMPONENT SURFACE
WINDS. ANY IFR THIS MORNING PRIOR TO FROPA SHOULD BE VERY SHORT
LIVED. WINDS WILL BE SOUTH SOUTHWEST AT 10-15 KNOTS WITH GUSTS TO
20-25 KNOTS.
ALONG THE COLD FRONT EXPECT THE BEST CHANCE OF THUNDERSTORMS. ATTM
RADAR INDICATES WEST OF FLO/LBT A COUPLE OF NARROW BANDS OF SHOWERS
ALONG THE FRONT WITH MODERATE TO HEAVY RAIN INDICATED. THERE IS SOME
ISOLATED THUNDERSTORMS OCCURRING IN THESE BANDS...THUS WILL CONTINUE
TO INDICATE TEMPO THUNDERSTORMS AT THE TERMINALS AT TIME OF FROPA.
VISIBILITIES WILL LIKELY DROP TO MVFR WITH THE PRECIPITATION. SINCE
THE ACTIVITY IS MOVING VERY RAPIDLY AND NOT WIDESPREAD DO NOT THINK
IFR VISIBILITIES WILL LAST MORE THAN 20 MINUTES AT ANY ONE TIME.
PRECIPITATION SHOULD DISSIPATE RAPIDLY AFTER FROPA WITH CEILINGS
IMPROVING TO AROUND 4K. WINDS WILL SHIFT TO THE WEST SOUTHWEST AND
INCREASE TO 20 KNOTS WITH GUSTS TO 30-35 KNOTS. THERE WILL BE
PERIODS OF SCATTERED SKIES THIS AFTERNOON. WINDS GRADUALLY
DECREASE THROUGH THE EVENING BY MIDNIGHT SHOULD DECREASE TO AROUND
10 KNOTS. SOME SC/AC CEILINGS 6-9K POSSIBLE OVERNIGHT.
EXTENDED OUTLOOK THROUGH FRIDAY...VFR.
&&
.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 330 PM MONDAY...SCA TO CONTINUE THROUGH TUE EVENING.
AS A RESULT OF THE TIGHTENING SFC PRESSURE GRADIENT AHEAD OF THE
COLD FRONT...SOUTHERLY WINDS HAVE INCREASED TO AROUND 15 KT. SCA OR
HIER WINDS FROM WARM AIR ADVECTION AT TIMES ARE DIFFICULT TO ACHIEVE
THIS TIME OF THE YEAR. THIS DUE TO THE COOLER ADJACENT SHELF WATERS.
LATEST BUOYS OBSERVATIONS INDICATE THIS. THE BUOYS WITH THE HIER
SSTS WILL BE THE ONES TO EXPERIENCE THE HIER WINDS FROM WARM AIR
ADVECTION AND RESULTING SEAS. WITH THE COLD FRONT MOVING BASICALLY
WEST TO EAST...THE ILM SC WATERS WILL HAVE ITS CFP AROUND
1-130PM...AND THE ILM NC WATERS 2-230 PM. WINDS TO VEER TO THE WEST
AND INCREASE TO 25-30 KT WITH FEW/OCCASIONAL GUSTS TO GALE FORCE. A
MWS MAY BE NEEDED TO HIGHLIGHT THIS 1-3 HRS OF WINDS DUE TO THE
COMBINATION OF COLD AIR ADVECTION...TIGHTENED SFC PRESSURE GRADIENT
AND SUBSIDENCE FROM ALOFT. THE CAA TO CONTINUE THROUGH TUE MORNING
AS EVIDENCED BY VARIOUS THICKNESSES. THIS WILL KEEP WINDS BUSY
ACROSS THE ILM WATERS...WITH A SFC TROF PUSHING OFF THE NC/SC COASTS
AND OFFSHORE LATER TONIGHT CAUSING WINDS TO VEER TO THE NW. WIND
SPEEDS WILL REMAIN WITHIN SCA CRITERIA.
SHORT TERM /TUESDAY THROUGH WEDNESDAY/...
AS OF 3 AM MONDAY...TIGHT AND MAINLY WESTERLY GRADIENT WILL DOMINATE
FOR MOST OF THE PERIOD. INITIAL STRONG CAA AND PERSISTENT COOL AIR
MASS WILL ALLOW FOR DEEP MIXING TO CONTINUE EVEN THROUGH MUCH OF
TUESDAY NIGHT. WIND SPEEDS FINALLY DROP CLEANLY BELOW SCA AROUND
06Z WED WITH A SLIGHT VEERING TO THE NW AS THE LAST VORT ROUNDS THE
BASE OF THE UPPER TROF. SEAS WILL REMAIN FAIRLY AGITATED THROUGH
TUESDAY NIGHT...ESPECIALLY NEAR FRYING PAN SHOALS WHERE THE FETCH IS
MUCH LONGER IN THIS WESTERLY TRAJECTORY. USE OF THE STRONGER NAM
WIND FIELDS DICTATES BUMPING UP THE WNA WAVE GUIDANCE. WATERS THAT
ARE MORE BLOCKED WILL ONLY SEE MARGINAL SCA SEAS DURING THE DAY ON
TUESDAY...WHILE 7-8 FT WILL BE THE RULE ALONG THE SHOALS AND SCA
WILL CONTINUE WELL INTO THE NIGHT. NEAR SHORE SEAS JUST 2-3 FT DUE
TO OFFSHORE TRAJECTORY.
SFC AND UPPER RIDGING WILL BE THE MAIN PLAYERS ON WEDNESDAY.
GRADIENT RELAXES ENOUGH THAT WINDS WILL DROP OFF TO AROUND 15 KT.
SHOULD REMAIN THERE AS THEY BACK AROUND TO SW IN THE
AFTERNOON...WITH ANY NEW TIGHTENING OF THE GRADIENT PROBABLY OFFSET
BY INCIPIENT WARM ADVECTION. SEAS SHOULD REMAIN 2-4 FT WITHIN 20NM.
LONG TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
SFC HIGH OVER THE GULF OF MEXICO WILL MIGRATE ACROSS
FLORIDA...WITH SW RETURN FLOW SETTING UP ALONG THE CAROLINA COAST.
GRADIENT WILL BE FAIRLY MODEST...AND LOW-LEVEL WAA WILL PREVENT A
LOT OF MIXING. THEREFORE HAVE LIMITED WIND SPEEDS TO 15 TO
OCCASIONALLY 20 KT. HOWEVER THE SW AND AT TIMES EVEN SOUTHERLY
WIND DIRECTION WILL PROVIDE A LONG FETCH...WITH SEAS BUILDING
CLOSE TO SCA THRESHOLDS BY THE END OF THE PERIOD. IF ANYTHING THIS
FORECAST HEDGES TO THE LOW SIDE OF WNA WAVE GUIDANCE...WHICH IS
DOMINATED BY WIND WAVE FROM THE TOO-STRONG GFS.
&&
.CLIMATE...
THE UPCOMING COLD BLAST APPEARS TO BE A POTENTIALLY DAMAGING EVENT
FROM AN AGRICULTURAL PERSPECTIVE. COINCIDENTALLY IT WILL PRECISELY
MATCH THE DATE OF THE WORST NIGHT OF THE APRIL 2007 FREEZE EVENT
THAT CAUSED AT LEAST 98 MILLION DOLLARS DAMAGE TO NCS FRUIT AND NUT
CROPS (SOURCE: SOUTHEAST FARM PRESS, MAY 11 2007) AND LEFT 56 NC
COUNTIES IN FEDERAL DISASTER AREA STATUS. (SOURCE: ASHEVILLE
CITIZEN-TIMES, APR 9 2009)
THE 2007 FREEZE SET NOT ONLY DAILY LOW TEMPERATURE RECORDS BUT ALSO
ESTABLISHED ALL-TIME LOW TEMPERATURES AT MANY LOCATIONS IN OUR
FORECAST AREA FOR THE ENTIRE MONTH OF APRIL. HERE IS A SUMMARY OF
THE HOW THE UPCOMING POSSIBLE FREEZE COMPARES WITH THE 2007 EVENT.
LOCATION RECORD LOW ALL-TIME LOW LOW TEMP ON FORECAST LOW
FOR APR 8 FOR APRIL APR 8 2007 FOR APR 8 2009
WILMINGTON 29/2007 28/1875* 29 31
FLORENCE SC 26/2007 26/2007 26 29
N MYRTLE BEACH 29/2007 29/2007 29 32
LUMBERTON NC 22/2007 22/2007# 22 29
* APRIL 19 1875, APRILS ALL-TIME RECORD LOW FOR WILMINGTON NC #
INCLUDES DATA FROM THE LUMBERTON CO-OP SITE GOING BACK TO 1903
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 8 PM EDT TUESDAY FOR AMZ250-252-254-
256.
&&
NEAR TERM...DCH
SHORT TERM...RAS
LONG TERM...RAS
AVIATION...MR
CLIMATE...TRAHazardous weather outlook, Apr 6, 7:20 AM EDT, 2 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 720 AM EDT MON APR 6 2009 NCZ097-100-101-071130- PENDER-BRUNSWICK-NEW HANOVER- 720 AM EDT MON APR 6 2009 ...TORNADO WATCH 121 IN EFFECT UNTIL 1 PM EDT THIS AFTERNOON... ...MODERATE RISK OF RIP CURRENTS IN EFFECT THROUGH THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. TORNADO WATCH. MODERATE RISK OF RIP CURRENTS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. ...WEDNESDAY MORNING FREEZE POTENTIAL... WEDNESDAY MORNING LOW TEMPERATURES ARE FORECAST TO DROP TO AROUND 30 DEGREES...EXCEPT ALONG THE IMMEDIATE COAST WHERE LOW 30S WILL BE COMMON. THE POSSIBILITY EXISTS THAT LOCATIONS COULD EXPERIENCE UP TO 6 HOURS AT OR BELOW 32 DEGREES. THIS POTENTIAL FREEZE COULD HAVE A DEVASTATING EFFECT ON THE AGRICULTURAL COMMUNITY IF STEPS ARE NOT TAKEN TO PROTECT AND SAFEGUARD PLANTS...CROPS AND ETC. A FREEZE WATCH MAY BE ISSUED TODAY TO HIGHLIGHT THIS POSSIBILITY. IF THE FREEZE POTENTIAL IS A CERTAINTY ACROSS THE AREA...THEN THE WATCH COULD BE BYPASSED ALLOWING THE FREEZE WARNING TO BE ISSUED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED FROM MID MORNING THROUGH EARLY AFTERNOON. NCZ087-096-099-SCZ017-023-024-032>034-039-046-071130- ROBESON-BLADEN-COLUMBUS-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION- HORRY-WILLIAMSBURG-GEORGETOWN- 720 AM EDT MON APR 6 2009 ...TORNADO WATCH 121 IN EFFECT UNTIL 1 PM EDT THIS AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. TORNADO WATCH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. ...WEDNESDAY MORNING FREEZE POTENTIAL... WEDNESDAY MORNING LOW TEMPERATURES ARE FORECAST TO DROP TO AROUND 30 DEGREES...EXCEPT ALONG THE IMMEDIATE COAST WHERE LOW 30S WILL BE COMMON. THE POSSIBILITY EXISTS THAT LOCATIONS COULD EXPERIENCE UP TO 6 HOURS AT OR BELOW 32 DEGREES. THIS POTENTIAL FREEZE COULD HAVE A DEVASTATING EFFECT ON THE AGRICULTURAL COMMUNITY IF STEPS ARE NOT TAKEN TO PROTECT AND SAFEGUARD PLANTS...CROPS AND ETC. A FREEZE WATCH MAY BE ISSUED TODAY TO HIGHLIGHT THIS POSSIBILITY. IF THE FREEZE POTENTIAL IS A CERTAINTY ACROSS THE AREA...THEN THE WATCH COULD BE BYPASSED ALLOWING THE FREEZE WARNING TO BE ISSUED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED FROM MID MORNING THROUGH EARLY AFTERNOON. AMZ250-252-254-256-071130- SURF CITY TO CAPE FEAR NC OUT 20 NM- CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM- LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM- MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM- 720 AM EDT MON APR 6 2009 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 8 PM EDT TUESDAY... ...TORNADO WATCH 121 IN EFFECT UNTIL 1 PM EDT THIS AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SMALL CRAFT ADVISORY. TORNADO WATCH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SMALL CRAFT ADVISORY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOEHLER
In the hours before
Special weather statement, Apr 6, 9:39 AM EDT, 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON NC 939 AM EDT MON APR 6 2009 NCZ087-096-099-SCZ024-033-034-061430- COLUMBUS-BLADEN-ROBESON-DILLON-MARION-HORRY- 939 AM EDT MON APR 6 2009 ...STRONG THUNDERSTORMS MOVING ACROSS PARTS OF THE AREA... AT 9:40 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN AREA OF STRONG THUNDERSTORMS IN NORTHERN MARION COUNTY SOUTH CAROLINA. THIS AREA OF THUNDERSTORMS IS MOVING OFF TO THE NORTHEAST RAPIDLY AT 40 MPH. THESE STORMS HAVE THE CAPABILITY OF PRODUCING SMALL HAIL...WIND GUSTS IN EXCESS OF 40 MPH AND BRIEF HEAVY DOWNPOURS. COMMUNITIES IN THE PATH OF THESE STORMS ARE ELIZABETHTOWN... MULLINS...WHITEVILLE...ABBOTTSBURG...ALLSBROOK...BARNESVILLE... BAYBORO...BLADENBORO...BOARDMAN...CARVERS...CHADBOURN AND CHERRY GROVE. && STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT WEATHER.GOV/ILM. 15
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 6, 10:32 AM EDT | Severe Thunderstorm Warning | ILM | Columbus | 43 min |
| Apr 6, 10:32 AM EDT | Tornado Warning | ILM | Bladen, Columbus | 28 min |
| Apr 6, 11:51 AM EDT | Tornado Warning | ILM | Brunswick | 24 min |
| Apr 6, 3:27 PM EDT | Freeze Watch | ILM | Bladen, Columbus, Robeson | 24 hr |
| Apr 6, 10:37 AM EDT | Severe Thunderstorm Warning | ILM | Florence, Georgetown, Horry, Marion, Williamsburg | 38 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2009Severe Thunderstorm Warnings in South Carolina, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.